|newly diagnosed w/ low cd4
Jul 2, 2003
i was recently diagosed and my cd4 count came back VERY low. (38). my results on my VL have not yet come back but my Dr. has prescribed bactrim, zithomax, trizivir, sustiva, antioxidant formula, and multi vitamins. he also said i am begining wasting, and mild anemic. i am VERY scared that i am to far gone and that things look grim. i also have a lesion on roof of mouth. i am not starting on these meds for 3-5 more days due to insurance issues, so not sure what side effects will be! is there any advice u can give me about this combo and offer any hope? thank you very much for ur help. also- will meds get rid of lesions and decrease wasting? thanks!! i am very worried!
| Response from Dr. Young
Mark- I'd fully support starting on therapy-- the regimen of Trizivir/Sustiva should be extremely potent and well tolerated; indeed a four-drug regimen for 3 pills a day is a tough standard to beat.
There are some characteristic side effects of the regimen: Trizivir is a 3 drug combo; hence it's worth knowing the potential side effects of all three components; zidovudine (AZT, ZDV) is the first drug in the combo; usually pretty well tolerated, though can cause headache, nausea, fatigue and anemia (low red blood cells); lamivudine (3TC) is generally extremely well tolerated; abacavir is also usually very well tolerated, though importantly, about 5% of persons taking it develop an allergic reaction (characterized by fever, nausea, muscle aches, shortness of breath and/or rash). If you develop these symptoms, it is very important that you contact your doctor to discuss management. (not all rash or fever is allergy, but it is important to recognize this potential).
As for efavirenz (Sustiva)-- this is a medication that occasionally also causes rash (see above), and many persons have an initial (about 2-7 days) period of neurological or psychological side effects (vivid dreams, uncoordination, moodiness). These side effects typically fade away and rarely are long-term issues.
Starting on treatment almost always improves wasting (weight loss)and energy. As for the lesions on your mouth, I can really say, since I'm not sure what the diagnosis is. It would be important to establish the diagnosis, and I'd ask you to talk to your doctor about what these things are.
Because your CD4 is so low, there is little margin for error here (either with poor drugs or poor adherence). It would appear that you've been offered good medications, the next step is to start taking them with religious-level adherence and to work closely with your doctor to monitor your symptoms, side effects and clinical progress.
Good luck. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Sex With A Prostitute Scared I Have HIV
- Black Spots After Sharing Dildos Worried I Have HIV
- Burning Penis After Anal Sex Bottom Worried I Have HIV
- Diarrhea After Deep Kissing Worried I Have HIV
- Flu Symptoms After Giving Handjob Worried I Have HIV
- White Spots After Kissing Cold Sore Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.